ICD-10 coding challenge: Ethyl alcohol poisoning

April 3rd, 2017 / By Sue Belley, RHIA

Julia Palmer, project manager with the consulting services business of 3M Health Information Systems, is author of this month’s coding challenge blog.

A mother brought her five-year-old daughter to the emergency room due to nausea and vomiting. The mother stated she found her child with a bottle of hand sanitizer and when questioned, the child stated she squirted some into her mouth because it smelled like strawberries. This happened at home. Blood and urine tests were performed which showed alcohol in the child’s system. The child was given IV fluids and kept overnight for observation. The physician’s final diagnosis was poisoning due to ingestion of ethyl alcohol hand sanitizer.

ANSWER

T510X1A      Toxic effect of ethanol, accidental (unintentional)

R112              Nausea with vomiting

Y92009       Unspecified place in unspecified non-institutional (private) residence as the place of occurrence of the external cause

BLOG

According to coding guidelines, when a harmful substance is ingested or comes in contact with a person, it is classified as a toxic effect. These codes, T51-T65, are found in Chapter 19 in the section entitled “Toxic effects of substances chiefly nonmedicinal as to source.” If you locate the term “ethyl alcohol” in the Table of Drugs and Chemicals and choose the code in the first column entitled “Poisoning, accidental (unintentional)” you will see the code selection is T510X1.

Many participants in this month’s challenge assigned T490X1A, Poisoning by local antifungal, anti-infective and anti-inflammatory drugs, accidental. Codes in the T36-T50 are in the section entitled Poisoning by, adverse effects of and underdosing of drugs, medicaments and biological substances (T36-T50). According to coding guidelines, examples of circumstances for which a code from T36-T50 are assigned include the following: an error was made in drug prescription or in the administration of a drug by a provider, patient, or other person; an overdose of a drug was taken intentionally or administered and resulted in drug toxicity; a nonprescribed drug was taken in combination with a correctly prescribed and properly administered drug resulting in toxicity or other reaction; or a reaction occurs as the result of a drug taken in combination with alcohol.

Please note that sequencing of codes matter. Coding guidelines do mandate that the toxic effect or poisoning code is sequenced first followed by the code for the manifestation, i.e., nausea and vomiting.

Again we thank you for your participation in this month’s challenge and hope to see you again next month. In the meantime, keep the hand sanitizer out of reach of little ones!

Julia Palmer is a project manager with the consulting services business of 3M Health Information Systems.